Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Whitney stratified chains and cochains


Author: R. Mark Goresky
Journal: Trans. Amer. Math. Soc. 267 (1981), 175-196
MSC: Primary 58A35; Secondary 55N99, 57N80, 57R95
DOI: https://doi.org/10.1090/S0002-9947-1981-0621981-X
MathSciNet review: 621981
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper contains the technical constructions necessary for a "geometric cycle" definition of cohomology and homology in the context of Whitney stratifications. Cup and cap products are interpreted as the transverse intersection of geometric cocycles and cycles.


References [Enhancements On Off] (What's this?)

  • [1] S. Buoncristiano, C. Rourke and B. Sanderson, A geometric approach to homology theory, London Math. Soc. Lecure Notes, vol. 18, Cambridge Univ. Press, New York, 1976. MR 0413113 (54:1234)
  • [2] A. Dold and R. Thom, Quasifaserungen und symmetrische produkte, Ann. of Math. (2) 67 (1958), 239-281. MR 0097062 (20:3542)
  • [3] H. Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 0257325 (41:1976)
  • [4] W. Fulton and R. MacPherson, Categorical framework for the study of singular spaces, Mem. Amer. Math. Soc., no. 243, 1981. MR 609831 (83a:55015)
  • [5] Gibson et al., Topological stability of smooth mappings, Lecture Notes in Math., vol. 552, Springer-Verlag, Berlin and New York, 1976. MR 0436203 (55:9151)
  • [6] M. Golubitsky and V. Guillemin, Stable mappings and their singularities, Graduate Texts in Mathematics, no. 14 , Springer-Verlag, Berlin and New York, 1973. MR 0341518 (49:6269)
  • [7] M. Goresky, Triangulation of stratified objects, Proc. Amer. Math. Soc. 72 (1978), 193-200. MR 0500991 (58:18473)
  • [8] M. Goresky and R. MacPherson, Intersection homology theory, Topology 19 (1980), 135-162. MR 572580 (82b:57010)
  • [9] R. Hardt, Homology theory for real analytic and semi-analytic sets, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 2 (1975), 107-148. MR 0382699 (52:3581)
  • [10] -, Topological properties of subanalytic sets, Trans. Amer. Math. Soc. 211 (1975), 57-70. MR 0379882 (52:787)
  • [11] C. McCrory, Poincaré duality in spaces with singularities, Thesis, Brandeis University, 1972.
  • [12] R. MacPherson, "Generic vector bundle maps" in Dynamical systems edited by M. M. Peixoto, Academic Press, New York, 1973. MR 0339199 (49:3962)
  • [13] J. Mather, Notes on topological stability, Mimeographed notes, Harvard University, 1970.
  • [14] -, "Stratifications and mappings" in Dynamical systems edited by M. M. Peixoto, Academic Press, New York, 1973. MR 0322894 (48:1255)
  • [15] J. Milnor and J. Stasheff, Characteristic classes, Ann. of Math. Studies, no. 76, Princeton Univ. Press, Princeton, N.J., 1974. MR 0440554 (55:13428)
  • [16] J. Milnor, Morse theory, Ann. of Math. Studies, no. 51, Princeton Univ. Press, Princeton, N.J., 1963. MR 0163331 (29:634)
  • [17] D. Sullivan, "A general problem" (in Manifolds, Amsterdam, 1970), Lecture Notes in Math., vol. 197, Springer-Verlag, Berlin and New York, 1971.
  • [18] -, "Singularities in spaces" (in Proceedings of Liverpool Singularities, Symposium. II), Lecture Notes in Math., vol. 209, Springer-Verlag, Berlin and New York, 1971. MR 0339241 (49:4002)
  • [19] R. Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17-86. MR 0061823 (15:890a)
  • [20] -, Ensembles et morphismes stratifiés, Bull. Amer. Math. Soc. 75 (1969), 240-284. MR 0239613 (39:970)
  • [21] -, "Problems in the study of singularities" in Mathematical developments arising from Hilbert problems, Proc. Sympos. Pure Math., vol. 28, Part 1, Amer. Math. Soc., Providence, R.I., 1976, p. 58.
  • [22] A. Verona, Integration on Whitney prestratifications, Rev. Roumaine Math. Pures Appl. 17 (1972), 1473-1480. MR 0328119 (48:6461)
  • [23] -, Homological properties of abstract prestratifications, Rev. Roumaine Math. Pures Appl. 17 (1972), 1109-1121. MR 0322887 (48:1248)
  • [24] G. W. Whitehead, Generalized homology theories, Trans. Amer. Math. Soc. 102 (1962), 227-283. MR 0137117 (25:573)
  • [25] H. Whitney, Geometric methods in cohomology, Proc. Nat. Acad. Sci. U.S.A. 33 (1947), 7-9. MR 0019305 (8:397i)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58A35, 55N99, 57N80, 57R95

Retrieve articles in all journals with MSC: 58A35, 55N99, 57N80, 57R95


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0621981-X
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society